August 6, 2013
Putting together the data collected from interviews -- focusing on periods when ketamine was used as well as the development of symptoms -- doctors noted that "regular ketamine use" was linked to abdominal pain.
Other doctors have reported liver injury and swollen common bile ducts in HIV-negative patients who have used ketamine recreationally. In such cases, on average, the onset of abdominal symptoms took about four years to appear.
However, in the case of the two HIV-positive men, regular use of ketamine occurred for one year before the appearance of symptoms.
The faster onset of symptoms in HIV-positive men may have happened because they were taking ritonavir. This medicine can slow down the activity of enzymes in the liver that process and break down drugs and substances. This property of ritonavir is useful and is used by doctors because a small dose of ritonavir is often prescribed with another HIV protease inhibitor in these combinations commonly used today in Canada and other high-income countries:
The effect of ritonavir in such cases is to raise (or boost) and maintain the concentration of the other protease inhibitor in the blood. Using ritonavir in this way often allows for once-daily dosing of protease inhibitors.
The Brighton doctors suggest that ritonavir may have elevated the amount of ketamine in the blood of their HIV-positive patients, resulting in a faster onset of toxicity compared to HIV-negative people. The increased levels of liver enzymes detected in blood tests may have occurred because ketamine can cause liver injury.
The two men in this report were apparently able to overcome their addiction to ketamine without difficulty fairly quickly. However, other long-term ketamine users may require assistance such as: temporary prescription of medicines for managing pain in their bladder and other places; gradually reduced doses of anti-anxiety medicines to cope with ketamine withdrawal; counselling about breaking free from addiction to help support mental and emotional healing.
Many medicines prescribed as part of HIV treatment -- including but not limited to protease inhibitors and non-nukes (NNRTIs) -- and many other prescription and non-prescription medicines have the potential to influence the concentration of other drugs in the body by affecting the activity of enzymes in the liver. This effect is called a drug-drug interaction. This is particularly the case with street drugs.
Since the release of potent anti-HIV therapy (commonly called ART or HAART) in the late 1990s, doctors have documented cases of serious, sometimes fatal, toxicity caused by substances interacting with ritonavir and possibly other protease inhibitors.
By building a trusting relationship with their healthcare team, HIV-positive patients should, whenever possible, disclose all the drugs that they are taking -- both prescribed and non-prescribed (including street or club drugs), as well as supplements and herbs so that their doctor, nurse and pharmacist can advise them about possible interactions and ways to stay healthy.
Other researchers in the UK have reported that a street drug related to ketamine, called MXE (methoxetamine) or "Special M" by users, has appeared. This new drug has similar effects to ketamine but takes longer to exert its effects when inhaled or swallowed. This carries the risk that some users may inadvertently overdose. There are claims associated with MXE that this analogue of ketamine is "bladder friendly." However, researchers in the UK who study substance use warn that it is too early to be certain about the effects of MXE on the urinary tract. As MXE has not been formally tested in people, its safety on the brain and other parts of the body are unknown.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.